Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Gaylord, MI

July 31, 2005Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2005, 3:21 PM EDT for Alcona County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 3:21 PM EDT (19:21 UTC)
Expired
Jul 31, 2005, 4:00 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 311921
SVRAPX
MIC001-312000-
/O.NEW.KAPX.SV.W.0052.050731T1921Z-050731T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  SPRUCE...OR ABOUT 7 MILES SOUTHEAST OF THE TOWN OF HUBBARD LAKE...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK RIVER AROUND 335 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4473 8358 4474 8359 4485 8358 4485 8331
      4483 8329 4478 8329 4477 8331 4474 8328
      4469 8328

$$
TBA/CAMPBELL
2 follow-up statements
000 
WWUS34 KAPX 311945
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SUN JUL 31 2005

MIC001-312000-
/O.CON.KAPX.SV.W.0052.000000T0000Z-050731T2000Z/
ALCONA MI-
345 PM EDT SUN JUL 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
ALCONA COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BLACK RIVER...OR ABOUT 6 MILES NORTH OF HARRISVILLE...MOVING
EAST AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4473 8356 4485 8353 4484 8330 4478 8329
      4477 8331 4474 8328 4469 8328

$$
TBA/CAMPBELL
000 
WWUS34 KAPX 312000
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SUN JUL 31 2005

MIC001-312009-
/O.EXP.KAPX.SV.W.0052.000000T0000Z-050731T2000Z/
ALCONA MI-
400 PM EDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4473 8356 4485 8353 4484 8330 4478 8329
      4477 8331 4474 8328 4469 8328

$$

TBA/CAMBPELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:53 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 10:53 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1053 AM EDT SUN JUL 31 2005

.UPDATE...BACKBUILDING CONVECTION CONTINUES TO HANG ON IN THE FAR
EASTERN AND NORTHERN REACHES OF THE FORECAST AREA. ACTIVITY IS FED
BY 20-30KT WESTERLY WINDS AT 850MB...ASCENDING OVER A NNW/SSE
ORIENTED WARM FRONT JUST ENTERING THE SW ZONES. WILL PROBABLY BE
DEALING WITH SCT/NUMEROUS TSRA IN THE ST MARYS VALLEY FOR AT LEAST
ANOTHER FEW HOURS...WITH MORE ISOLATED ACTIVITY IN NE LOWER MI AS
THE BULK OF THE RAIN REMAINS OVER THE LAKE.

MAIN QUESTION FOR THE AFTERNOON IS WHETHER DIURNALLY DRIVEN
CONVECTION CAN REFIRE HERE OR UPSTREAM. 06Z NAM WAS QUITE
INTERESTING IN HAVING ALMOST NO CAP WHATSOEVER WITH AN 85/65 PARCEL
AT 21Z. 12Z RUN HAS COME AWAY FROM THAT A BIT...BUT A CAP OF LESS
THAN 50J/KG IS STILL VERY BREAKABLE GIVEN OUTFLOW BOUNDARIES AND THE
WARM FRONT PRESENT. ALREADY SEEING SOME SHOWERS BREAK OUT OVER
INLAND PORTIONS OF NE LOWER MI. THIS IS PROBABLY STILL ELEVATED AT
THIS STAGE OF THE DAY...BUT IS INDICATIVE THAT THINGS WILL PROBABLY
GET WORSE AS THE SUN CONTINUES TO POUND DOWN ON NW LOWER MI AND
UPSTREAM. THE WI/UPPER MI BORDER REGION IS ALSO AN AREA PRIMED FOR
DEVELOPMENT LATE THIS AFTERNOON...THOUGH ANYTHING THAT DOES WILL
PROBABLY NOT GET HERE TIL EVENING.

WILL HAVE SCT POPS OVER EASTERN UPPER...N CENTRAL TO NE LOWER
MI...WITH NUMEROUS POPS IN ORDER FOR FAR EASTERN CHIPPEWA CO.
POTENTIAL FOR DEEP CONVECTION IS MORE CONDITIONAL IN THE SW
ZONES...WHERE WEAK CAP AND LACK OF BOUNDARIES IN THE WARM SECTOR
MIGHT HINDER DEVELOPMENT.

SVR POTENTIAL WILL INCREASE GREATLY BY LATE AFTERNOON...AS
CONVECTION TRANSITIONS TO SURFACE-BASED AND SBCAPE BUILDS TO 2-2.5K
J/KG. WIND FIELDS (ESPECIALLY 700MB FLOW OF 20-25KT) ARE A LITTLE
WEAK TO SUPPORT THE BEST ORGANIZED TYPES OF CONVECTION (STRONG
SUPERCELL OR HIGHLY LINEAR). BUT 0-6KM BULK SHEAR OF 30-35KT...AND
0-3KM SRH 100-150 M2/S2...CERTAINLY SUPPORT BOTH SOME SHORT LINE
SEGMENTS AND SOME ROTATING UPDRAFTS. WIND/HAIL THREATS WILL BE
EMPHASIZED FOR THE AFTERNOON/EVENING.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 450 AM SUN JUL 31...

SFC MAP AT 04Z SHOWING WARM FRONT POSITIONED FROM SRN MANITOBA
THROUGH THE ARROWHEAD OF MN...DOWN THROUGH NE WISCONSIN AND SRN LAKE
MICHIGAN. TDS BEHIND THE BOUNDARY IN THE MID/UPR 70S... WHILE TO
THE NORTH...LOW-MID 50S WERE COMMON. SFC RIDGE AXIS CENTERED ACROSS
SE LOWER...WHERE DRIEST OF AIR RESIDED. LOOKING AT UPPER AIR
PLOTS...H8 TDS HAVE INCREASED TO +8C WITH +12C UPSTREAM WHILE TEMPS
WERE +12C WITH +17C UPSTREAM. EARLIER THUNDERSTORMS WERE ROOTED
AROUND 700MB...AND ACTIVITY DIMINISHED AS IT TRACKED SE INTO THE
DRIER/MORE STABLE AIR MASS. SIMILAR ACTIVITY WAS ONGOING ACROSS
EASTERN LAKE SUPERIOR. STRONGER ACTIVITY WAS ONGOING IN SW MANITOBA
AND SW ONTARIO ALONG SFC WAVE...WHERE STRONGEST H8 MOISTURE
CONVERGENCE/WAA...STEEPER LAPSE RATES RESIDED...AND MUCAPE ABOVE
850MB WAS NEAR 2000J/KG. ACROSS NRN LOWER...MODIFYING THE 00Z APX
SOUNDING FOR EXPECTED WARM/MOIST ADVECTIONS IN THE 800-700 LAYER
REVEAL 700J/KG WITH NO CAP (BARELY).

SYNOPTIC SET UP...NW FLOW HOLDS THROUGH MONDAY...WHILE H5 HEIGHTS DO
RISE. THIS WILL ALLOW FOR WARM FRONT TO LIFT FURTHER NORTHWARD INTO
THE UPPER GREAT LAKES/STRAITS/SRN ONTARIO REGION BY LATER THIS
AFTERNOON./EVENING. WILL RESULT IN WARMER AND MUGGIER AIR TO SETTLE
INTO NRN MICHIGAN. TUESDAY THROUGH THURSDAY...WARM FRONT SHOWING
LITTLE CHANGE IN POSITION (MAYBE A TAD FURTHER NORTH)...BEFORE COLD
FRONT TO SWING THROUGH HERE THURSDAY NIGHT...DRYING THE ATMOSPHERE
OUT BEHIND IT.

FORECAST CONCERNS SUNDAY THROUGH MONDAY...PRECIP CHANCES AND HOW
WARM TEMPS GET IN THE AFTERNOON.

TODAY...HAVE DECIDED NOT TO DEVIATE TOO MUCH FROM CURRENT FORECAST
OF SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. WILL GO WITH A BIT
BETTER CHANCE ACROSS EASTERN UPPER TODAY THOUGH. MODELS OVERDOING
THE AMOUNT OF LOW LEVEL MOISTURE...GO FIGURE. A PARCEL OF 85/65
RESULTS IN 1500-1800 J/KG...BUT STILL SHOWING ANYWHERE BETWEEN
40-80J/KG OF CIN. DO NOT SEE ANY MAJOR SOURCE OF LIFT THAT WILL BE
ABLE TO INDUCE SHOWERS AND THUNDERSTORMS...BUT WITH NW FLOW ALOFT
AND POTENTIAL MCV DROPPING INTO THE REGION...CANNOT LET GO OF THE
SLIGHT CHANCE. THE ADDED CHANCE ACROSS EASTERN UPPER WAS FOR A WEAK
SFC TROUGH (ACROSS NW MN AT 02Z) WILL LAY OUT ACROSS EASTERN UPPER
LATE THIS AFTERNOON...THIS FEATURE WARRANTED A SLIGHTLY HIGHER POP.
BULK SHEAR VALUES ARE IN THE 40-45KT RANGE WITH THE CURRENT ACTIVITY
FROM THE STRAITS NORTHWARD...SUGGESTING SOME STORM ORGANIZATION. A
FEW OF THE STRONGER CELLS WILL BE ABLE TO PRODUCE STRONG WINDS AND
POSSIBLE LARGE HAIL. WILL WORD AS SUCH IN THE HWOAPX.

TONIGHT...WARM FRONT/TROUGH ROUGHLY ACROSS THE STRAITS REGION AND
WITH H5 FLOW REMAINING OUT OF THE NW...WITH HEIGHTS ONLY CREEPING
UPWARD OVERNIGHT...SO PATTERN OVERALL DOES NOT APPEAR TO CHANGE TO
MUCH. DO NOT SEE MUCH SHORTWAVE ACTIVITY...AND WE APPEAR TO BE IN A
PERIOD OF DRYING AT H8 BEHIND THE FRONT. H8-H7 WAA IN THE EVENING
DEPARTS EASTWARD SO WE ARE LEFT WITH MINIMAL FORCING. ACTIVITY
SHOULD NOT BE CLOSE TO THE COVERAGE WE GET THIS MORNING...SO WILL GO
NO HIGHER THAN THE 30% FOCUSED AROUND AFOREMENTIONED WARM FRONT/SFC
TROUGH ACROSS THE NRN CWA. MAY NOT BE MUCH AT ALL GOING ON BUT FRONT
IN THE VICINITY...ALWAYS HAVE SOME CHANCE FOR PRECIP.

MONDAY ONWARD...NO TIME TO LOOK VERY HARD AT THESE PERIODS...BUT NOT
MUCH CHANGE SEEN. RIGHT NOW SLIGHT CHANCE SEEMS REASONABLE...BUT
LOOKING AT THE SOUNDINGS...THERE WILL BE A STRONGER CAP AS HEIGHTS
ALOFT RISE...AND TEMPS WARM FURTHER. WITH ONLY MINIMAL MODIFICATION
TO THE SOUNDINGS...LOOKS LIKE THERE IS MORE THAN A HUNDRED J/KG MOST
AREAS OF CIN EVEN AT PEAK HEATING. LEAST ACROSS THE SE CWA. WILL
HAVE TO LET DAY SHIFT TAKE A LOOK AT THIS BEFORE I START TAKING OUT
POPS. WARMING TREND IS ON THE WAY...AND A BIT SOONER. MONDAY THROUGH
THURSDAY MORNING LOOK WARM WITH MID 80S TO LOWER 90S...WITH MIDDLE
60S FOR LOWS.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 11:21 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1121 AM EDT SUN JUL 31 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1121 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND MIDNIGHT ACROSS
ALL OF NORTHERN MICHIGAN...THOUGH THE BEST CHANCE FOR SEVERE STORMS
WILL BE NORTHEAST OF A LINE FROM LELAND TO KALKASKA TO STANDISH. ANY
SEVERE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 65 MPH...AND HAIL UP
TO AN INCH IN DIAMETER.

THERE IS AN ENHANCED RISK OF RIP CURRENT TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...THEN
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMD/JZ

In the hours before

Local storm report, Jul 31, 9:34 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
934 AM EDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             PARADISE                46.63N 85.03W
07/31/2005  0.75 INCH        CHIPPEWA           MI   TRAINED SPOTTER

&&

BERGER
Local storm report, Jul 31, 2:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
217 PM EDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HURON BEACH             45.49N 84.11W
07/31/2005  1.00 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

&&

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:20 AM EDTSpecial Marine WarningAPX55 min
Jul 31, 5:54 AM EDTSpecial Marine WarningAPX37 min
Jul 31, 1:47 PM EDTSpecial Marine WarningAPX88 min
Jul 31, 1:57 PM EDTSevere Thunderstorm WarningAPXPresque Isle64 min
Jul 31, 2:47 PM EDTSevere Thunderstorm WarningAPXAlpena49 min
Jul 31, 2:58 PM EDTSpecial Marine WarningAPX93 min
Jul 31, 3:38 PM EDTSpecial Marine WarningAPX55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.